Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 12, 2020, 5:03 AM EST for 4 counties in North Carolina. It was in force for 6 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 12, 2020, 5:03 AM EST (10:03 UTC)
- Expired
- Nov 12, 2020, 11:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 7:00 AM EST | FLASH FLOOD | 2 Wsw Enon, NC | CORNELIUS ROAD CLOSED DUE TO FLOODING OF LOGAN CREEK, COVERING ROADWAY. |
| Nov 12, 7:15 AM EST | FLASH FLOOD | 3 Sw Enon, NC | BOOMTOWN ROAD BEHIND FORBUSH ELEMENTARY CLOSED DUE TO FLOWING WATER FROM MILL BRANCH CREEK. |
| Nov 12, 8:00 AM EST | FLOOD | 1 E Mount Airy, NC | ARARAT RIVER FLOODING HAS COVERED CITY PARK IN MT. AIRY. |
| Nov 12, 8:00 AM EST | FLOOD | 1 Se Mountain Park, NC | NUMEROUS ROADS, INCLUDING ZEPHYR MOUNTAIN PARK ROAD, CLOSED DUE TO WATER OVER BRIDGES CROSSING THE MITCHEL RIVER. |
| Nov 12, 8:00 AM EST | FLOOD | 3 Nne Shacktown, NC | FLOODING ALONG HUTCHENS ROAD IN THE VICINITY OF FORBUSH CREEK. |
| Nov 12, 8:00 AM EST | FLOOD | 3 Nnw Siloam, NC | HOGAN BRIDGE ROAD COVERED WITH FLOWING WATER FROM HOGAN CREEK. |
| Nov 12, 8:00 AM EST | FLOOD | 3 N Shacktown, NC | FLOODING REPORTED ALONG LACE KNOLL ROAD IN THE VICINITY OF FORBUSH CREEK. |
| Nov 12, 8:00 AM EST | FLOOD | 3 Se Nebo, NC | FLOODING FROM FORBUSH CREEK AT THE INTERSECTION OF GRIFFIN ROAD AND SNIDER ROAD. |
| Nov 12, 8:00 AM EST | FLASH FLOOD | 3 Nnw Siloam, NC | CORRECTS PREVIOUS FLOOD REPORT FROM 3 NNW SILOAM. HOGAN BRIDGE ROAD COVERED WITH FLOWING WATER FROM HOGAN CREEK. |
| Nov 12, 10:00 AM EST | FLOOD | 3 Nnw Shacktown, NC | FLOODING ALONG UNION CROSS ROAD CAUSED MANY RESIDENTS TO BE STRANDED, LEADING TO YADKINVILLE FIRE DEPT TO ASSIST RESIDENTS TO LEAVE HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
341
WGUS51 KRNK 121003
FFWRNK
NCC169-171-193-197-121615-
/O.NEW.KRNK.FF.W.0082.201112T1003Z-201112T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
503 AM EST Thu Nov 12 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Stokes County in north central North Carolina...
Southeastern Surry County in northwestern North Carolina...
Southeastern Wilkes County in northwestern North Carolina...
Yadkin County in northwestern North Carolina...
* Until 1115 AM EST Thursday.
* At 503 AM EST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Mount Airy... Elkin...
Fairview... Yadkinville...
Jonesville... Pilot Mountain...
Boonville...
This includes the following streams and drainages...
Ararat River, Arnold Branch, Bussels Creek, Caddle Creek, Big
Creek, Brushy Fork Creek, Beaverdam Creek, Bull Creek and Beaver
Creek.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3604 8111 3646 8058 3645 8020 3626 8038
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3604 8051 3604 8050 3606 8098
3603 8106
FLASH FLOOD...RADAR INDICATED
$$
162 follow-up statements
141
WGUS71 KRNK 121410
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
910 AM EST Thu Nov 12 2020
NCC169-171-193-197-121615-
/O.CON.KRNK.FF.W.0082.000000T0000Z-201112T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Surry NC-Wilkes NC-Yadkin NC-
910 AM EST Thu Nov 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EST THIS
MORNING FOR SOUTHWESTERN STOKES, SOUTHEASTERN SURRY, SOUTHEASTERN
WILKES AND YADKIN COUNTIES...
At 910 AM EST, County Dispatches, Fire Departments and the public,
reported flooding across the warned area. Between 2 and 4 inches of
rain have fallen since Wednesday. Rainfall rates are decreasing, but
flash flooding of small streams and creeks is likely.
HAZARD...Flash flooding caused by heavy rain and runoff.
SOURCE...County Dispatch.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Mount Airy, Elkin, Fairview, Yadkinville, Jonesville, Pilot
Mountain and Boonville.
This includes the following streams and drainages...
Ararat River, Arnold Branch, Bussels Creek, Caddle Creek, Big
Creek, Brushy Fork Creek, Beaverdam Creek, Bull Creek and Beaver
Creek.
Additional rainfall amounts of a quarter to 1 inch is possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3604 8111 3646 8058 3645 8020 3626 8038
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3604 8051 3604 8050 3606 8098
3603 8106
FLASH FLOOD...OBSERVED
$$
WP979
WGUS71 KRNK 121608
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1108 AM EST Thu Nov 12 2020
NCC169-171-193-197-121618-
/O.EXP.KRNK.FF.W.0082.000000T0000Z-201112T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Surry NC-Wilkes NC-Yadkin NC-
1108 AM EST Thu Nov 12 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM EST THIS MORNING FOR
SOUTHWESTERN STOKES, SOUTHEASTERN SURRY, SOUTHEASTERN WILKES AND
YADKIN COUNTIES...
The heavy rain has ended. The threat of flash flooding is over.
However, a flood warning continues until 145 PM EST today, as there
are several creeks, streams and small rivers in flood.
LAT...LON 3604 8111 3646 8058 3645 8020 3626 8038
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3604 8051 3604 8050 3606 8098
3603 8106
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 1:27 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Nov 12, 1:27 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
127 AM EST Thu Nov 12 2020
.SYNOPSIS...
Heavy rainfall across the region will gradually come tom an end
as a cold front pushes slowly through the region today. High
pressure then builds in with drier weather expected through the
weekend.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 120 AM EST Wednesday...
Heavy rain event continues across the Appalachians and central
mid Atlantic region. Weak frontal boundary will continue to
push slowly eastward today in a moisture rich environment so
anticipate excessive rainfall and flooding will be prevalent
across much of the region, especially east of the Blue Ridge,
through this morning. As the front finally starts to push off to
the east, rain will taper off from west to east and
precipitable water will finally start to decrease this
afternoon. However expect runoff into larger waterways will
continue with flooding along some mainstem rivers expected
through Friday. Lingering showers/drizzle will gradually
dissipate Thursday night with locations from the foothills of
the Blue Ridge westward dry by daybreak Friday.
Temperatures today will be cooler but still above normal with
highs east of the Ridge in the upper 60s and generally around 60
to the west. Behind the front tonight lows will be cooler with
mid/upper 40s and some lower 50s for the foothills of NC.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 120 AM EST Thursday...
High pressure should build eastward from the Ohio River Valley into
the Mid Atlantic on Friday as low pressure associated with a cold
front heads further offshore. The resulting pressure gradient
combined with sunshine to promote boundary layer mixing will provide
a breezy day with northwest winds gusting in the 15 to 25 MPH range
during the afternoon. Any lingering shower chances from the morning
should vanish by midday. Temperatures should fall considerably by
Saturday morning due to the drier air, lighter winds, and generally
clear skies as high pressure crosses overhead.
The flow should turn around to the southwest by Saturday as high
pressure heads off the coast and a cold front tracks across the
Mississippi River Valley. Clouds will steadily increase from the
west through the day and into Saturday night. As a result of the
warm air advection and increasing cloudiness, there will be a
rebound in temperatures. The cold front should pass overhead on
Sunday evening, but confidence on any showers is highest west of the
Blue Ridge as limited moisture reaches the Piedmont according to the
models. In the wake of the front, winds will turn to the northwest
and become gusty by Sunday night as temperatures dive again. Some
upslope enhancement in the higher terrain of Greenbrier County may
produce a slight chance of light rain or snow showers.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 250 PM EST Wednesday...
Models continue to show an upper wave of energy crossing
through the northern stream of the jetstream early Sunday
morning. This will drag our next cold front through the region
Sunday into Sunday night. The GFS continues to show a broken
line of precipitation pulling through late Sunday into Monday
morning while the European is a touch quicker by 6 hours and
wetter during the same time range.
Synoptically a large trough looks to move into the area Monday
allowing for breezy conditions as our front fades to the east and
cool high pressure settles in.
With the trough a few pieces of weak energy will roll on through
especially with a northwest component to the wind on both Monday
afternoon and evening as well as on Tuesday night into Wednesday
morning. Some upslope snow showers or flurries may be possible
during this time according to the latest 12z GFS and European model
runs. The overall question is to how much moisture can we fetch off
the lakes to the north and will it win out with strengthening high
pressure overhead. Temperatures look to remain at or slightly above
normal through the period.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 120 AM EST Thursday...
Expect poor flight conditions through the valid period. Cigs are
currently varying a bit as some sucker holes move through and
heavier precipitation rates temporarily mix out lower clouds.
However expect the overall trend will be for IFR to be the
dominant cig through early this morning, then some lifting to
MVFR this afternoon, followed by a return to IFR Thursday
evening.
Periods of heavy rain will continue to affect TAF sites until
it exits the region to the east later this morning. However,
still enough moisture and synoptic support to warrant a mention
of lighter showers through this afternoon with a gradual taper
to VCSH toward Thursday evening.
Winds will generally be light, though there may be some
enhanced low level flow east of the Blue Ridge this afternoon
with some low end gusts possible.
.Extended Aviation Discussion...
Models diverge for the weekend with some indication that clearing
will take place as high pressure builds into the north for the
weekend, but maintaining cloudy wet weather along the southeast
Atlantic Coast from the remnants of Eta.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 AM EST this morning for VAZ023-024-
034-035-045>047-059.
Flood Watch through this evening for VAZ015>017-022-032-033-
043-044-058.
NC...Flood Watch through this evening for NCZ001>006-018>020.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...PW
LONG TERM...ET/NF
AVIATION...MBS/VFJ
HYDROLOGY...MBS/PWHazardous weather outlook, Nov 12, 1:59 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 159 AM EST Thu Nov 12 2020 VAZ007-009>014-018>020-WVZ042>044-507-508-131000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 159 AM EST Thu Nov 12 2020 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Heavy rainfall may produce localized flooding today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-022-032-033-043-044-058-131000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry- Pittsylvania-Halifax- 159 AM EST Thu Nov 12 2020 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. River flooding will persist through Friday. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ023-024-034-035-045>047-059-131000- Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham- Charlotte- 159 AM EST Thu Nov 12 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING... This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. River flooding will persist through Friday. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 12, 1:45 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 AM EST Thu Nov 12 2020
VAZ058-059-120715-
Halifax-Charlotte-
145 AM EST Thu Nov 12 2020
...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE AND HALIFAX COUNTIES...
At 143 AM EST, a strong thunderstorm was located over western
Halifax County, or near Nathalie, moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
South Boston...
Halifax...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
and Ingram.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. A flood warning is in effect. Please, do not
drive your vehicle through flooded roadways.
LAT...LON 3689 7849 3670 7865 3667 7863 3669 7865
3669 7868 3666 7870 3660 7919 3705 7909
3705 7907 3703 7900 3705 7897 3702 7891
3712 7886 3719 7864 3716 7862 3714 7859
3715 7855 3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 0643Z 244DEG 35KT 3687 7901
11Local storm report, Nov 12, 3:27 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD RUSTBURG 37.28N 79.10W
11/12/2020 CAMPBELL VA 911 CALL CENTER
CAR STRANDED ON RED HOUSE ROAD. THERE WERE
SEVERAL REPORTS COUNTYWIDE OF WATER ACROSS
THE ROADS RESULTING IN ROAD CLOSURES.
0250 AM FLASH FLOOD APPOMATTOX 37.36N 78.83W
11/12/2020 APPOMATTOX VA 911 CALL CENTER
REPORTS OF FLOODING COUNTYWIDE ASSOCIATED
WITH ROAD CLOSURES. THERE HAVE NOT BEEN ANY
WATER RESCUES SINCE MIDNIGHT, BUT THIS MAY
BE THAT FOLKS ARE STAYING HOME AND OFF THE
ROADS.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:04 PM EST | River Flood Warning | RNK | Caswell, Rockingham | 3 days |
| Nov 11, 8:06 PM EST | River Flood Warning | RNK | Rockingham | 51 hr |
| Nov 12, 12:21 AM EST | Areal Flood Warning | RNK | Alleghany, Ashe, Watauga | 16 hr |
| Nov 12, 3:43 AM EST | Areal Flood Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 14 hr |
| Nov 12, 6:52 AM EST | Areal Flood Warning | RNK | Caswell | 10 hr |
| Nov 12, 7:37 AM EST | River Flood Warning | RNK | Surry, Yadkin | 20 hr |
| Nov 12, 5:14 PM EST | Areal Flood Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.